Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 77, NWS Pittsburgh, PA

August 12, 2002Beaver County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 12, 2002, 4:53 PM EDT for Beaver County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2002, 4:53 PM EDT (20:53 UTC)
Expired
Aug 12, 2002, 7:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Beaver County, PA

The radar

The Pittsburgh radar (KPBZ), 20 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 122053
FFWPBZ
PAC007-122345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 PM EDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEAVER COUNTY IN PENNSYLVANIA

* UNTIL 745 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED           
  THUNDERSTORMS WITH TORRENTIAL RAIN OVER BEAVER COUNTY. UPPER       
  DRY RUN HAS HAD OVER 2 INCHES OF RAIN. MORE HEAVY RAIN WILL CAUSE  
  STREAMS AND CREEKS TO OVERFLOW. 

* OTHER LOCATIONS IN THE WARNING INCLUDE...CONWAY...FREEDOM...
  INDUSTRY AND WEST MAYFIELD...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:55 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 12, 2:55 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT MON AUG 12 2002

WILL KEEP IN HI TO LO CHC POPS FROM NORTH TO SOUTH AS SHORT WV
ROTATES ACROSS UPPER RIDGE THIS EVENING. PRCIPBLE WATERS 1.7 INCH SO
WILL INCLUDE SOME HEAVY DOWNPOURS. UPPER RIDGE BUILDS AGAIN ON TUES.
ETA WANTS TO GENERATE PRECIP LATE IN THE AFTN AND OVERNIGHT BUT CAN
SEE LITTLE TO FORCE THIS. WILL PUT IN CHC LATE AFTN AND EVENING FOR
RIDGES WITH ADDED LIFT. WILL KEEP DRY FOR WED UNTIL AFTN AS FRONT
APPROACHES THEN GO WITH LIKELY FOR WEDN NIGHT AND THURS. AVN A BIT
FASTER WITH THIS FRONT BUT WILL OPT TO KEEP IN LIKELY INTO THURS
EXCPT OUR EAST OHIO ZNS AS FRONT SLOWS AS IT APPROACHES RIDGE.
TEMPS SIMILAR TO AVN MOS.

PIT   68  91  69  85 /  50  20  20  30
HLG   68  91  69  84 /  50  20  20  30
MGW   66  91  68  86 /  40  20  20  30
ZZV   66  89  69  84 /  40  20  20  40
PHD   66  88  69  83 /  40  20  20  40
FKL   65  86  67  83 /  50  20  20  30
DUJ   65  85  67  83 /  50  20  20  30
LBE   67  90  68  85 /  50  40  30  30
BTP   65  88  67  84 /  50  20  20  30
IDI   67  89  68  84 /  50  40  30  30
ODM   65  86  66  85 /  40  30  20  30

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Local storm report, Aug 12, 3:34 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
334 PM EDT MON AUG 12 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    9 S BUTLER                PA   WIND DAMAGE
08/12/02   BUTLER                         TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT
Special weather statement, Aug 12, 3:40 PM EDT, 1 hour 13 minutes before
OHZ049-050-058-059-068-PAZ014-020>022-029-030-WVZ001>004-122045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
340 PM EDT MON AUG 12 2002

THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING WERE MOVING
ACROSS THE REGION. THE MOST ACTIVE STORMS WERE IN NORTHERN ALLEGHENY
AND SOUTHERN BUTLER COUNTIES. ALSO...STORMS WERE IN HANCOCK AND
BROOKE COUNTIES IN WEST VIRGINIA AND MORE STORMS STRETCHED
ACROSS JEFFERSON...HARRISON AND GUERNSEY COUNTIES IN OHIO. BE ON THE
ALERT FOR VERY HEAVY RAINS OF UP TO AN INCH...FREQUENT DANGEROUS
LIGHTNING...WINDS GUSTING TO 45 MPH AND SMALL HAIL.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:52 PM EDTSevere Thunderstorm WarningPBZButler53 min
Aug 12, 4:13 PM EDTFlash Flood WarningPBZButler3 hr
Aug 12, 4:26 PM EDTSevere Thunderstorm WarningPBZWestmoreland64 min
Aug 12, 5:04 PM EDTSevere Thunderstorm WarningPBZAllegheny56 min
Aug 12, 5:23 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 12, 5:31 PM EDTFlash Flood WarningPBZAllegheny119 min

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.